Virginia, 2015Lightning Strike in Virginia, September 9, 2015
September 9, 2015 · NWS RNK · 1 event in 1 county or zone
Only isolated and non-severe thunderstorm activity was observed, developing with afternoon heating. However, one of the storms put down cloud-to-ground lightning which caused a fire at a business.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Only isolated and non-severe thunderstorm activity was observed, developing with afternoon heating. However, one of the storms put down cloud-to-ground lightning which caused a fire at a business.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 9, 2:18 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 9, 2:18 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT WED SEP 9 2015
.SYNOPSIS...
A COLD FRONT WILL SLOWLY APPROACH AND THEN SLOWLY CROSS THROUGH OUR
REGION TONIGHT THROUGH THURSDAY NIGHT. A REINFORCING COLD FRONT WILL
MOVE MORE QUICKLY THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY. HIGH
PRESSURE WILL BUILD INTO THE REGION SUNDAY INTO MONDAY...AND HOLD
OVER THE AREA THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 230 PM EDT WEDNESDAY...
ISOLATED TO SCATTERED SHOWERS CONTINUE TO DEVELOP ACROSS THE REGION
THIS AFTERNOON. THE GREATEST CONCENTRATION IS ACROSS THE WESTERN AND
SOUTHERN PARTS OF THE AREA. NO THUNDERSTORMS HAVE OCCURRED YET
ACROSS THE FORECAST AREA...BUT ISOLATED ONES ARE EXPECTED BY THE
LATE AFTERNOON OR EARLY EVENING. COVERAGE OF SHOWERS WILL CONTINUE
TO BE ON THE INCREASE THROUGH THE EVENING HOURS.
OVERNIGHT...GUIDANCE VARIES TO THE DEGREE TO WHICH PRECIPITATION
CONTINUES ACROSS EASTERN PARTS OF THE AREA. THE NORTH AMERICAN
MESOSCALE IS VERY HEAVY ON PRECIPITATION IN THE EAST
OVERNIGHT...WHILE THE GLOBAL FORECAST SYSTEM IS LACKING. BOTH ARE IN
AGREEMENT OF GENEROUS COVERAGE IN THE WEST. WILL SPLIT THE
DIFFERENCE IN THE EAST WITH HIGH END CHANCE. WITH THE FRONT STILL TO
OUR WEST...OVERNIGHT LOW TEMPERATURES WILL BE COMPARABLE TO THOSE
REALIZED THIS MORNING.
ON THURSDAY...THE FRONT DRAW CLOSER...AND A WAVE ALONG THE FRONT IN
THE MIDDLE MISSISSIPPI RIVER VALLEY WILL RESULT IN THE FRONT
CONTINUING ITS SLOW PROGRESS THROUGH THE AREA. EXPECT A DAY WITH
PLENTY OF CLOUD COVER...VERY GOOD COVERAGE OF RAIN
SHOWERS...ESPECIALLY IN THE WESTERN AND CENTRAL PORTIONS OF THE
AREA...AND SOME ISOLATED THUNDERSTORMS IN THE MIX. TEMPERATURES WILL
BE JUST A LITTLE COOLER AS COMPARED TO TODAY. EXPECT MID TO UPPER
70S ACROSS THE MOUNTAINS AND LOWER 80S TO MID 80S ACROSS THE
PIEDMONT.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 258 PM EDT WEDNESDAY...
SOME DIFFERENCES IN SPEED OF UPPER TROUGH AND ASSOCIATED FRONT
SATURDAY. THE 12Z NAM/ECMWF WERE MORE IN AGREEMENT FOR A SLOWER
TIMING AND HANG ONTO PRECIP LONGER INTO SATURDAY NIGHT.
FOR THU NIGHT-FRI...WE SHOULD SEE A LULL IN OVERALL SHOWER COVERAGE
WITH ONE WAVE MOVING OUT TO THE COAST THU NIGHT. WILL SEE HIGHER
POPS EARLY THU EVENING BEFORE WE DRY OUT. IN WAKE OF THIS WAVE
SUBSIDENCE APPEARS ENOUGH TO HAMPER DEEP MOISTURE BUT LOW LVL FLOW
IS WEAK AND MOISTURE IN THE LOW LEVELS WILL REMAIN HIGH KEEPING IT
CLOUDIER.
FRIDAY...THE FLOW BACKS ALOFT AHEAD OF UPSTREAM DEEPENING TROUGH AND
COLD FRONT. THIS WILL ALLOW FOR HUMIDITY TO INCREASE...THOUGH WE ARE
IN A LULL STILL...WITH SOME POTENTIAL FOR SUNSHINE IN THE NORTHERN
CWA. JUST ISOLATED SHOWERS OR STORMS EXPECTED FRIDAY...MAINLY ACROSS
THE SOUTHEAST AND SOUTHWEST CWA.
FRIDAY NIGHT-SATURDAY...MOISTURE RAMPS UP WITH SFC LOW MOVING FROM
KY TO THE MID ATLANTIC. THIS WILL DRAG THE FRONT ACROSS US SATURDAY
AFTERNOON. ALOFT THE BETTER ENERGY MOVES OVER THE CENTRAL
APPALACHIANS SATURDAY WITH LOW CUTTING OFF SOMEWHERE BETWEEN MID TN
AND WV SAT NIGHT. THINK SHOULD SEE HIGHER POPS SATURDAY
AFTERNOON...AND UPPED TO LIKELY IN THE WEST TO HIGH CHANCE EAST.
SAT NIGHT...THE DEEPER MOISTURE PULLS EAST BUT WILL SEE LIKELY POPS
SAT EVENING IN THE EAST AND NORTH...THEN SOME DECREASE IN MOISTURE
SUNDAY MORNING. BUT WITH UPPER TROUGH OVERHEAD APPEARS IT WILL STAY
SHOWERY.
UNTIL THE STRONG FRONT MOVES ACROSS SATURDAY-SAT NIGHT...THE
HUMIDITY IS EXPECTED TO STAY UP...BUT THE TEMPS DUE TO CLOUDS AND
SHOWERS SHOULD NOT BE TOO WARM.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 1258 PM EDT WEDNESDAY...
REALLY STRONG 5H LOW TO MOVE ACROSS THE EASTERN OHIO VALLEY INTO THE
MID ATLANTIC AND NORTHEAST SUNDAY-MONDAY. LATEST MODELS TRENDING
DRIER NOW...SO I AM CUTTING POPS BACK TO SLIGHT TO LOW CHANCE
SUNDAY...WITH DRY/COOL WEATHER TO PREVAIL AS WE HEAD INTO NEXT WEEK.
5H HEIGHTS BUILD AGAIN MIDWEEK...SO WITH DRIER AIRMASS...THE DAYTIME
TEMPS WILL BE WARMING UP QUICKLY...BUT CLOSE TO SEASONAL NORMS. LOWS
ARE GOING TO RANGE FROM 5-10 DEGREES BELOW NORMAL...WITH 40S COMMON
OVER THE MOUNTAINS SUNDAY AND MONDAY NIGHT.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 145 PM EDT WEDNESDAY...
AS THE AFTERNOON PROGRESSES...COVERAGE OF SHOWERS...AND A FEW
THUNDERSTORMS...WILL INCREASE ACROSS THE AREA AS INSTABILITY
INCREASES IN ADVANCE OF AN APPROACHING COLD FRONT. MOST LOCATIONS
WILL STILL EXPERIENCE VISUAL FLIGHT RULE CONDITIONS...BUT POCKETS
OF MARGINAL VISUAL FLIGHT RULE CONDITIONS WILL START TO WORK THEIR
WAY INTO THE WESTERN PARTS OF THE AREA. THROUGH THE OVERNIGHT
HOURS...ANTICIPATE A TREND FOR CEILINGS AND VISIBILITIES TO REACH
INSTRUMENT FLIGHT RULES OR MARGINAL VISUAL FLIGHT RULES BY
06Z/2AM AT MOST LOCATIONS WITH MOST AREAS RECEIVING PRECIPITATION
THROUGH THE NIGHT THAN NOT. LIMITED IMPROVEMENT IS EXPECTED AFTER
SUNRISE THURSDAY THROUGH 18Z/2PM AS THE COLD FRONT WILL STILL BE
MAKING SLOW PROGRESS INTO THE REGION AS A WAVE DEVELOPS ALONG THE
FRONT IN KENTUCKY.
EXTENDED AVIATION DISCUSSION...
THE COLD FRONT FINALLY HEADS SOUTHEAST OF THE REGION THURSDAY
NIGHT INTO FRIDAY. EXPECT AN END TO THE PREVAILING PRECIPITATION
AND IMPROVEMENTS TO THE FLIGHT CATEGORIES BY LATE THURSDAY
AFTERNOON INTO FRIDAY EVENING. BY LATE THURSDAY NIGHT INTO FRIDAY
MORNING...A RETURN TO INSTRUMENTS FLIGHT RULES/MARGINAL VISUAL
FLIGHT RULES ARE EXPECTED IN THE RIVER AND MOUNTAIN VALLEYS DUE TO
FOG AND/OR STRATUS FORMATION. ANY SUB-VISUAL FLIGHT RULES
CONDITIONS SHOULD IMPROVE TO VISUAL FLIGHT RULES BY THE MIDDLE OF
FRIDAY MORNING.
FRIDAY NIGHT INTO SATURDAY...ANOTHER COLD FRONT WILL CROSS THE
AREA AND BRING A RETURN TO SCATTERED SHOWERS AND A FEW STORMS.
HIGH PRESSURE MAKES A RETURN TO THE AREA SUNDAY AND MONDAY. MAINLY
VISUAL FLIGHT RULES ARE EXPECTED EXCEPT FOR OVERNIGHT MOUNTAIN AND
RIVER VALLEY FOG.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...WP
LONG TERM...WP
AVIATION...DS
Hazardous weather outlook, Sep 9, 2:53 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT WED SEP 9 2015
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-102000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
353 PM EDT WED SEP 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE INTO THE
OVERNIGHT HOURS. SOME OF THESE MAY PRODUCE LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 9, 3:46 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT WED SEP 9 2015
VAZ045>047-092145-
BUCKINGHAM-APPOMATTOX-CAMPBELL-
446 PM EDT WED SEP 9 2015
...LOCALLY HEAVY DOWNPOURS WILL AFFECT APPOMATTOX...CENTRAL BUCKINGHAM
AND EASTERN CAMPBELL COUNTIES...
AT 443 PM EDT...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY DOWNPOURS
EXTENDED FROM NEAR NEW CANTON TO NEAR HODGES...AND WERE MOVING NORTHEAST
AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
APPOMATTOX...
DILLWYN...
CONCORD...
AND RUSTBURG.
TORRENTIAL RAINFALL IS OCCURRING...AND WILL CAUSE PONDING OF WATER ON ROADWAYS
AND SOME LOCALIZED FLOODING.
LAT...LON 3767 7824 3711 7895 3716 7926 3775 7844
3769 7824
TIME...MOT...LOC 2043Z 236DEG 18KT 3774 7836 3716 7916
MBSSpecial weather statement, Sep 9, 3:48 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT WED SEP 9 2015
VAZ014-022-092100-
ROANOKE-MONTGOMERY-
448 PM EDT WED SEP 9 2015
...LOCALLY HEAVY DOWNPOURS WILL AFFECT WEST CENTRAL ROANOKE AND NORTHEASTERN
MONTGOMERY COUNTIES...
AT 447 PM EDT...A SHOWERS WITH VERY HEAVY RAINFALL WAS OVER BRADSHAW...MOVING
NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
MC DONALDS MILL...
AND BRADSHAW.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLY SOME LOCALIZED FLOODING.
LAT...LON 3735 8027 3734 8026 3734 8022 3732 8010
3724 8023 3728 8032 3735 8030
TIME...MOT...LOC 2047Z 228DEG 8KT 3730 8022
MBSSpecial weather statement, Sep 9, 3:58 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT WED SEP 9 2015
VAZ011-014-018-022-023-WVZ044-092200-
ROANOKE-CRAIG-MONTGOMERY-BOTETOURT-GILES-MONROE-
458 PM EDT WED SEP 9 2015
...LOCALLY HEAVY DOWNPOURS WILL AFFECT CRAIG...NORTHWESTERN ROANOKE...
NORTHEASTERN GILES...NORTHEASTERN MONTGOMERY...WEST CENTRAL BOTETOURT
AND SOUTHEASTERN MONROE COUNTIES...
AT 456 PM EDT...SHOWERS AND A FEW THUNDERSTORMS WITH VERY HEAVY RAINFALL
EXTENDED FROM EGGLESTON TO CATAWBA...AND WERE MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
PEMBROKE...
NEW CASTLE...
MOUNTAIN LAKE...
CATAWBA...
AND NEWPORT.
TORRENTIAL RAINFALL IS OCCURRING...AND WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLY SOME LOCALIZED FLOODING.
LAT...LON 3750 8049 3758 7979 3731 8008 3726 8068
TIME...MOT...LOC 2056Z 223DEG 12KT 3729 8061 3736 8012
MBS
Special weather statement, Sep 9, 4:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT WED SEP 9 2015
NCZ002-003-019-092130-
WILKES-ALLEGHANY-SURRY-
513 PM EDT WED SEP 9 2015
...LOCALLY HEAVY DOWNPOURS WILL AFFECT NORTHWESTERN SURRY...NORTHEASTERN
WILKES AND EASTERN ALLEGHANY COUNTIES...
AT 512 PM EDT...A SHOWER WITH VERY HEAVY RAIN AND A FEW RUMBLES OF THUNDER
WAS OVER ROARING GAP...MOVING NORTH AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
SPARTA...
TRAPHILL...
STONE MOUNTAIN STATE PARK...
ROARING GAP...
AND CUMBERLAND KNOB.
TORRENTIAL RAINFALL IS OCCURRING...AND WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLY SOME LOCALIZED FLOODING.
LAT...LON 3633 8088 3633 8106 3653 8115 3655 8088
TIME...MOT...LOC 2112Z 187DEG 11KT 3640 8099
MBS
Special weather statement, Sep 9, 4:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT WED SEP 9 2015
VAZ035-045-046-092145-
APPOMATTOX-CAMPBELL-AMHERST-
518 PM EDT WED SEP 9 2015
...VERY HEAVY DOWNPOURS WILL AFFECT NORTHWESTERN APPOMATTOX...SOUTHEASTERN
AMHERST...NORTH CENTRAL CAMPBELL AND CENTRAL CITY OF LYNCHBURG COUNTIES...
AT 517 PM EDT...SHOWERS AND A FEW THUNDERSTORMS WITH VERY HEAVY RAINFALL
EXTENDED FROM SHIPMAN TO NEAR LYNCHBURG AIRPORT...AND WERE MOVING NORTHEAST
AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
CONCORD...
BENT CREEK...
LYNCHBURG CITY...
AND RUSTBURG.
THIS INCLUDES LIBERTY UNIVERSITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLY SOME LOCALIZED FLOODING.
LAT...LON 3729 7906 3736 7924 3765 7895 3754 7890
3755 7888 3754 7887 3754 7881 3751 7877
TIME...MOT...LOC 2117Z 216DEG 11KT 3773 7886 3735 7916
MBSSpecial weather statement, Sep 9, 4:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT WED SEP 9 2015
WVZ042-043-092230-
SUMMERS-MERCER-
528 PM EDT WED SEP 9 2015
...HEAVY DOWNPOURS WILL AFFECT SOUTHWESTERN SUMMERS AND MERCER COUNTIES...
AT 526 PM EDT...SHOWERS AND A FEW THUNDERSTORMS WITH VERY HEAVY RAINFALL
EXTENDED FROM ELLISON...THROUGH ATHENS AND CERES...TO BOISSEVAIN...
AND WERE MOVING NORTH AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
ATHENS...
MATOAKA...
AND PIPESTEM.
THIS INCLUDES MERCER COUNTY AIRPORT.
TORRENTIAL RAINFALL IS OCCURRING...AND WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLY SOME LOCALIZED FLOODING.
LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
3748 8127 3750 8126 3751 8121 3757 8120
3760 8114 3759 8109 3761 8106 3764 8106
3771 8093 3770 8091 3729 8096 3730 8099
3728 8110 3724 8123 3734 8136
TIME...MOT...LOC 2126Z 197DEG 9KT 3761 8100 3739 8103 3729 8112 3730
8140
MBSLightning, Amherst
- When
- September 9, 4:30 PM EST
- Where
- Amherst County, 3.43 mi SE of Monroe
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.471, -79.079
Lightning struck a HVAC business just northeast of the community of Madison Heights. Two 16 x 32 foot garage buildings housing the HVAC business were damaged, one of which burned to the ground and was completely destroyed. The other was partially destroyed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 9 to 30, 20156 deaths · 5 injured · 2 events
- Flash Flood and Hail in Nebraska, September 9, 2015$6.3 million · 2.5 in hail · 35 events
- Damaging Winds in New York, September 9, 2015$190,000 · 65 kt wind · 7 events
- Lightning Strike in Texas, September 9, 2015$100,000 · 1 event
- Hail in Nebraska, September 9, 2015$15,000 · 4 in hail · 10 events
- Hail in South Dakota, September 9, 20151.75 in hail · 12 events
- Flash Flooding and Damaging Wind in Pennsylvania, September 9, 2015$2,000 · 50 kt wind · 12 events
- Hail and Lightning Strike in Georgia, September 9, 2015$12,000 · 1 in hail · 2 events
- Damaging Winds in Maine, September 9, 201552 kt wind · 5 events
- Hail and Heavy Rain in Iowa, September 9, 20151.75 in hail · 5 events
- Hail and Damaging Winds in Nebraska, September 9 to 10, 20151 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 9, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598418.